Advertisement

Seizure, blindness victims point to NutraSweet

By
GREGORY GORDON, UPI Investigative Report

WASHINGTON -- Susan Yarmey, a free-lance writer from Quincy, Mass., woke on a hot July morning in 1984 with a large bump on her head and bruises all over her body.

'I had no recollection of what had happened. There were marks on the wall, two wooden steps were broken and there was a nice gash in the wall where my head had hit,' she said.

Advertisement

Yarmey's doctors diagnosed her injuries as resulting from a 'classic' epileptic seizure. She and Massachusetts Institute of Technology neuroscientist Richard Wurtman believe the incident may be connected to her consumption of the artificial sweetener NutraSweet, known generically as aspartame.

'A friend in New York directed me to the possible effects of NutraSweet consumption ... I was probably, at that particular time period, doing a liter and a half to two liters (of diet soda with NutraSweet) a day,' said Yarmey, who said when she stopped taking NutraSweet her problems disappeared.

Yarmey is not alone. Many NutraSweet consumers -- particularly heavy users -- who have suffered headaches, tremors, blindness, allergic reactions and seizures blame NutraSweet for their ailments.

Wurtman says he personally is aware of more than 200 cases in which he suspects NutraSweet has caused health problems such as headaches, dizziness and seizures.

Advertisement

Wurtman says the problem might be solved simply by stiffening the labeling requirements for NutraSweet products so that certain identified groups can monitor their intake.

'The groups I would identify are pregnant ladies, small children, people with a history of seizures and people who are taking certain drugs that interact with phenylalanine,' an amino acid in the sweetener, Wurtman said.

Another former NutraSweet consumer, Shannon Roth, a mother of two who works as a goldsmith in Ocala, Fla., organized Aspartame Victims and Their Friends, Inc. after suffering blindness in one eye. She said the group now has about 700 members.

'I got up in the morning and had two packs (of Equal, the NutraSweet tabletop version) in each cup of coffee ... three or four cups of coffee before noon. Then I'd switch to the iced tea with it,' Roth said.

In the summer of 1984, Roth said, she began to experience headaches, sleep and memory loss and irritability. After getting out of bed one morning, she discovered that she couldn't see when she closed her right eye, Roth said.

'I could see like through a black veil. It was like a centralized, almond-shaped black spot,' she said.

Doctors' laboratory tests failed to trace the cause of her partial blindness, she said, and one doctor told her not to expect vision to return to her eye.

Advertisement

Roth said she suspected NutraSweet as the cause after learning of a similar case that was allegedly linked to the sweetener -- and after about four weeks without NutraSweet, her headaches and other problems ceased. Her sight began to return a few weeks later, she said.

Joyce Wilson, a real estate agent in Stockbridge, Ga., said she began suffering from high blood pressure, dizziness and other ill health effects in 1982 after using Equal in her coffee and eating NutraSweet-flavored puddings. She said that in 1984 and 1985, she lost some vision.

'I'm not blaming this all on NutraSweet,' Wilson said. 'I'm just saying it's a strange coincidence that when I started using it, I started falling apart.'

Dr. Morgan Raiford, an ophthalmologist at Emory University, examined both Roth and Wilson and believes their problems stem from consumption of the methyl alcohol in NutraSweet.

Dorris Bookhart, 43, a legal secretary in Lodge, S.C., started having what were later diagnosed as temporal lobe seizures in August of 1984. At the time, she said, she was drinking four 16-ounce bottles of Diet Coke a day, as well as diet lemonade. Both contained NutraSweet.

In January of 1985, after six months of problems, she suffered a grand mal seizure, a convulsive episode in which the victim loses consciousness, she said. Her doctors were mystified by the seizures, but they ruled out epilepsy, Bookhart said.

Advertisement

She said she suspected NutraSweet as the culprit when, at her husband's suggestion, she stopped drinking Diet Coke and the problems ended.

'I've cried a lot of times thinking these people have destroyed my life and there isn't a damn thing I can do,' she said.

Another heavy user of the artificial sweetener, Larry Taylor of Arlington, Texas, said he was hospitalized for five or six days to undergo a battery of tests after suffering a grand mal seizure in 1985. He also was a victim of migraine headaches that became more frequent between 1982 and 1984. After his seizures, Taylor, an anesthetist, was not allowed to work until January of this year, a disability he said left him 'financially devastated.'

Latest Headlines